Illinois, 2014

Winter Storm and Heavy Snow in Illinois, February 1, 2014

February 1, 2014 · NWS ILX · 11 events in 11 counties and zones

A wave of low pressure tracking along a frontal boundary stalled along the Ohio River brought wintry precipitation to north-central Illinois on February 1st. Mostly snow fell north of a Rushville to Bloomington-Normal line, with a mix of snow, freezing rain, and sleet falling along and south of this line.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A wave of low pressure tracking along a frontal boundary stalled along the Ohio River brought wintry precipitation to north-central Illinois on February 1st. Mostly snow fell north of a Rushville to Bloomington-Normal line, with a mix of snow, freezing rain, and sleet falling along and south of this line. Widespread snowfall amounts of 6 to 8 inches were observed, while as much as one half inch of sleet occurred across portions of McLean and DeWitt counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 31, 11:51 PM CST, 9 minutes earlier.

Area forecast discussion, Jan 31, 11:51 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1151 PM CST Fri Jan 31 2014

.DISCUSSION...
ISSUED 900 PM CST Fri Jan 31 2014

Pesky band of light snow is lingering over northern portion of the
forecast area, although it appears to be finally be
weakening/shifting east. This snow area has not been handled very
well by the models, even the high resolution short range models.
Good isentropic lift into a tight baroclinic zone is providing the
main support. Forecast soundings in the models suggest we should
see this area depart with a lull in the precipitation likely until
later tonight when the forcing with the main system to our
southwest approaches and brings a return of deeper moisture.
Despite the lull in measurable precipitation anticipated, still
seeing radar signatures and a few surface reports of freezing
drizzle/drizzle upstream. Expect this to occur here as well.

Going forecast is in good shape overall. However will need to trim
the overnight snow threat/accumulations some in the Winter Storm
Warning area due to the lull expected for the next several hours.

Bak
&&

.AVIATION...
ISSUED 1151 PM CST Fri Jan 31 2014

A brief lull in the precipitation has spread across the central
Illinois terminals. However, radar returns and a few surface
observations suggest areas of freezing drizzle are in the vicinity.
A stronger weather disturbance will push into the area by late
tonight, and continue to impact the area through the end of the
06Z TAF valid time. Precipitation type remains tricky for later
tonight into Saturday. While all locations should have snow
redevelop by late tonight, it will not last for long. At this
point, warming temperatures will transition the precipitation to
mainly rain for KCMI and KDEC, while KBMI and KSPI can expect more
of a wintry mix. KPIA should see predominantly snow with this
disturbance. As the precipitation winds down Saturday evening,
expect the precipitation to transition back to snow area wide.
While a period of MVFR or even low end VFR conditions is ongoing
across the central Illinois terminals, IFR or lower conditions
should prevail through the period.

Bak
&&

.PREV DISCUSSION...
ISSUED 215 PM CST Fri Jan 31 2014

Band of light snow extending west through east over about the
northern one half of the forecast area associated with persistent
isentropic lift noted on the 290k surface early this afternoon.
With time, the band will shift slowly north and east while the
weather system taking shape over the southern plains moves into
eastern OK by late tonight. Accumulations with this band of snow
from this morning into early this afternoon have been in the 1 to
locally 2 inch range.

SHORT TERM...Tonight through Monday

Significant snow and ice over parts of central and west central
Illinois late tonight into Saturday the main forecast challenge
during this period. A Winter Storm Warning will be in effect from
late this evening through Saturday for areas roughly along and
west of a Jacksonville to Lincoln to Bloomington line. Further
to the south and east will add an advisory for late this evening
through the noon hour of Saturday for the threat of a wintry mix
which will change to rain by afternoon.

Models this period in decent agreement with the surface boundary
expected to make a trip north tonight into Saturday morning. The
GFS appears to be too fast with the NAM, ECMWF and SREF all clustered
over parts of east central Illinois. The northward trend continues
from previous model runs resulting in a north and west adjustment
to the freezing rain area late tonight and especially during the
morning hours of Saturday. Still appears that around a quarter of
an inch of ice will be possible from Jacksonville to Lincoln to
near Bloomington. Further to the northwest, the threat for heavy
snow continues, especially north and west of Peoria where 6 to 8
inches of snow will accumulate by late Saturday afternoon. Further
to the southeast, it appears enough warm air will advect north
into south central and southeast Illinois to change any wintry mix
to rain Saturday morning with afternoon temperatures along and
south of I70 closing in on 50 degrees! If the low should continue
its north and west adjustment in future runs, we will have to shift
the threat for significant ice and snow further northwest as well.

One parameter models have been rather consistent on is the depiction
of a coupled jet structure at 300 mb tomorrow morning into the early
afternoon hours which would enhance the lift over west central and
central Illinois with a corresponding increase in precip rates. 4km
hi res model radar simulations seem to pick up on this later tomorrow
morning into the afternoon hours with a more "convective" look to
the banded precip as it tracks quickly to the northeast early in
the afternoon. Models suggest lingering rain and snow in the east
and southeast tomorrow evening as the upper wave shifts away from
the area. Not liking what the latest ECMWF is depicting as it keeps
the frontal boundary further west with additional wave development
along the front with precip holding thru the night in southeast IL.
Will have to see if other models follow its solution for later Sat.
night. If they do, we will need to keep precip going longer across
far east central and southeast Illinois into Sunday morning. But for
now, since this was not showing up on previous runs, will side more
with the progressive GFS solution in taking the precip to the east
of our forecast area by late Saturday evening.

Colder weather settles in for the remainder of the period as another
Polar high shifts southeast into the region. Temperatures more of
a challenge later in the weekend, especially if we have a decent snow
cover across the area. Tried to go at or below most of the
guidance during this period with the coldest morning temperatures
late Sunday night into Monday when the high is positioned right
over our area.

LONG TERM...Tuesday through Friday

Major storm system expected to affect parts of the area Tuesday into
Tuesday night...followed by another very cold air mass for the end
of the week.

Next system is expected to move out of the Southern Plains and into
the Tennessee Valley Tuesday and Tuesday night. Thermal profiles
suggest that precipitation should be mostly snow. There remains
some substantial spread in the solutions, but it is looking like
significant amounts of snow may be possible over a portion of central
or southeast Illinois. Run to run consistency has been poor and
the forecast will be honed as Tuesday approaches. Cold air will
advect in behind the system with overnight lows around zero or lower
north of U.S. Highway 36 Thursday and Friday mornings.

Short Term...Smith
Long Term...Barker

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until 6 PM CST Saturday FOR ILZ027>031-
036>038-040>043-047>050.

WINTER WEATHER ADVISORY until Noon CST Saturday FOR ILZ044>046-
051>057-061.

&&
Hazardous weather outlook, Jan 31, 4:02 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CST FRI JAN 31 2014

ILZ027>031-036>038-040>043-047>050-011200-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
MORGAN-PEORIA-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
402 PM CST FRI JAN 31 2014

...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM
CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS THE AREA TONIGHT...WITH
ACCUMULATIONS OF 2 TO 4 INCHES LIKELY BY MORNING. THE HEAVIEST
ACCUMULATION WILL FALL FROM THE PEORIA AREA AND POINTS TO THE NORTH.
THE SNOW MAY MIX WITH OR CHANGE TO SLEET AND FREEZING RAIN SOUTH OF
THE PEORIA AREA TO THE I-72 CORRIDOR OVERNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOW WILL MIX WITH SLEET OR FREEZING RAIN AT TIMES SATURDAY
MORNING...THEN CHANGE BACK TO ALL SNOW BEFORE COMING TO AN END BY
SATURDAY EVENING. TOTAL SNOW ACCUMULATION WILL RANGE FROM 6 TO 8
INCHES FROM THE PEORIA AREA NORTHWARD. LOCATIONS SOUTH OF THE
PEORIA AREA TOWARD THE I-72 CORRIDOR WILL SEE ICE ACCUMULATION
AROUND ONE QUARTER INCH...WITH TOTAL SNOW ACCUMULATION OF 3 TO 6
INCHES.

ANOTHER STORM SYSTEM WILL TAKE AIM ON THE AREA ON TUESDAY...WITH
MORE ACCUMULATING SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ044>046-051>057-061-011200-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MOULTRIE-PIATT-
SANGAMON-SHELBY-VERMILION-
402 PM CST FRI JAN 31 2014

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO
NOON CST SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

LIGHT SNOW WILL CONTINUE ACROSS THE AREA THIS EVENING...WITH
ACCUMULATIONS UP TO 1 INCH. THE SNOW WILL GRADUALLY TRANSITION TO
A MIXTURE OF SNOW...FREEZING RAIN AND SLEET LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTRY MIX OF SNOW...FREEZING RAIN...AND SLEET WILL CONTINUE ON
SATURDAY. TOTAL SNOW ACCUMULATION WILL RANGE FROM 1 TO 3 INCHES
ALONG A JACKSONVILLE...TO LINCOLN...TO DANVILLE LINE. IN
ADDITION...ICE ACCUMULATIONS OF ONE TO TWO TENTHS OF AN INCH WILL
BE LIKELY.

ANOTHER STORM SYSTEM WILL TAKE AIM ON THE AREA ON TUESDAY...WITH
MORE ACCUMULATING SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

ILZ062-063-066>068-071>073-011200-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
402 PM CST FRI JAN 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL TAKE AIM ON THE AREA ON TUESDAY...WITH AN
ACCUMULATION OF SNOW POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

BAK

In the hours before

Local storm report, Jan 31, 8:42 PM CST, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
842 PM CST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0841 PM     SNOW             GALESBURG               40.95N 90.38W
01/31/2014  M2.5 INCH        KNOX               IL   TRAINED SPOTTER

&&

LAUFENBERG
Local storm report, Jan 31, 9:05 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
905 PM CST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0901 PM     SNOW             PETERSBURG              40.01N 89.85W
01/31/2014  M2.0 INCH        MENARD             IL   MESONET

            SWOP REPORT.

&&

LAUFENBERG
Local storm report, Jan 31, 9:19 PM CST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
919 PM CST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     SNOW             PEKIN                   40.57N 89.63W
01/31/2014  M3.8 INCH        TAZEWELL           IL   MESONET

            SWOP REPORT.

&&

LAUFENBERG
Local storm report, Jan 31, 9:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
932 PM CST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     SNOW             PEORIA                  40.74N 89.61W
01/31/2014  M1.6 INCH        PEORIA             IL   MESONET

0115 PM     SNOW             SHERMAN                 39.89N 89.61W
01/31/2014  M1.0 INCH        SANGAMON           IL   CO-OP OBSERVER

0200 PM     SNOW             2 N HOMER               40.06N 87.96W
01/31/2014  M1.0 INCH        CHAMPAIGN          IL   COCORAHS

0215 PM     SNOW             OGDEN                   40.12N 87.96W
01/31/2014  M1.2 INCH        CHAMPAIGN          IL   CO-OP OBSERVER

0250 PM     SNOW             1 N ABINGDON            40.82N 90.40W
01/31/2014  M2.0 INCH        KNOX               IL   MESONET

0255 PM     SNOW             ASTORIA                 40.23N 90.36W
01/31/2014  M3.5 INCH        FULTON             IL   MESONET

0255 PM     SNOW             ST. DAVID               40.49N 90.05W
01/31/2014  M4.0 INCH        FULTON             IL   CO-OP OBSERVER

0332 PM     SNOW             1 S MANITO              40.41N 89.78W
01/31/2014  M3.6 INCH        MASON              IL   MESONET

            3.6 INCHES OF NEW SNOW IN THE PAST 8 HOURS. SNOW DEPTH 4
            INCHES. SWOP REPORT.

0450 PM     SNOW             8 E PETERSBURG          40.01N 89.70W
01/31/2014  M1.2 INCH        MENARD             IL   MESONET

0538 PM     SNOW             MORTON                  40.61N 89.47W
01/31/2014  M3.2 INCH        TAZEWELL           IL   MESONET

0543 PM     SNOW             EUREKA                  40.72N 89.28W
01/31/2014  M3.0 INCH        WOODFORD           IL   MESONET

0600 PM     SNOW             3 W FARMER CITY         40.24N 88.70W
01/31/2014  M2.0 INCH        DE WITT            IL   CO-OP OBSERVER

            MEASURED 2.0 INCHES OF NEW SNOW SINCE 7 AM.

0749 PM     SNOW             3 NE BLOOMINGTON        40.51N 88.93W
01/31/2014  M3.2 INCH        MCLEAN             IL   NWS EMPLOYEE

            MEASURED 3.2 INCHES OF SNOW SINCE 8 AM...SNOW DEPTH IS 4
            INCHES.

0800 PM     SNOW             MOUNT PULASKI           40.01N 89.28W
01/31/2014  M1.5 INCH        LOGAN              IL   CO-OP OBSERVER

0800 PM     SNOW             HOOPESTON               40.47N 87.67W
01/31/2014  M1.3 INCH        VERMILION          IL   CO-OP OBSERVER

0841 PM     SNOW             GALESBURG               40.95N 90.38W
01/31/2014  M2.5 INCH        KNOX               IL   TRAINED SPOTTER

0901 PM     SNOW             PETERSBURG              40.01N 89.85W
01/31/2014  M2.0 INCH        MENARD             IL   MESONET

            SWOP REPORT.

0916 PM     SNOW             PEKIN                   40.57N 89.63W
01/31/2014  M3.8 INCH        TAZEWELL           IL   MESONET

            SWOP REPORT.

&&

THE TOTALS BELOW ARE SEPARATED INTO SNOW...AND ICE AND SLEET
CATEGORIES...THEN BY AMOUNT...AND ARE NOT NECESSARILY THE
FINAL AMOUNT FOR EACH LOCATION.

SNOW REPORTS LISTED BY AMOUNT...

 INCHES  LOCATION             COUNTY       TIME
 ------  -------------------  -----------  -------
  4.00   ST. DAVID            FULTON       0255 PM
  3.80   PEKIN                TAZEWELL     0916 PM
  3.60   1 S MANITO           MASON        0332 PM
  3.50   ASTORIA              FULTON       0255 PM
  3.20   3 NE BLOOMINGTON     MCLEAN       0749 PM
  3.20   MORTON               TAZEWELL     0538 PM
  3.00   EUREKA               WOODFORD     0543 PM
  2.50   GALESBURG            KNOX         0841 PM
  2.00   PETERSBURG           MENARD       0901 PM
  2.00   3 W FARMER CITY      DE WITT      0600 PM
  2.00   1 N ABINGDON         KNOX         0250 PM
  1.60   PEORIA               PEORIA       0100 PM
  1.50   MOUNT PULASKI        LOGAN        0800 PM
  1.30   HOOPESTON            VERMILION    0800 PM
  1.20   8 E PETERSBURG       MENARD       0450 PM
  1.20   OGDEN                CHAMPAIGN    0215 PM
  1.00   2 N HOMER            CHAMPAIGN    0200 PM
  1.00   SHERMAN              SANGAMON     0115 PM

LAUFENBERG
Local storm report, Jan 31, 10:08 PM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1008 PM CST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     SNOW             1 N ABINGDON            40.82N 90.40W
01/31/2014  M3.9 INCH        KNOX               IL   MESONET

            SWOP REPORT.

&&

LAUFENBERG
Local storm report, Jan 31, 11:35 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 PM CST FRI JAN 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1129 PM     SNOW             HENRY                   41.11N 89.36W
01/31/2014  M1.8 INCH        MARSHALL           IL   EMERGENCY MNGR

            MEASURED 1.8 INCHES OF SNOW THE PAST 12 HOURS.

1133 PM     SNOW             BLOOMINGTON             40.48N 88.97W
01/31/2014  M3.4 INCH        MCLEAN             IL   MESONET

            SWOP REPORT.

&&

LAUFENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow, 5 winter storm. Local standard time, as filed.

Heavy Snow, Fulton

When
February 1, 12:00 AM CST to 4:00 PM CST
Where
Fulton forecast zone
Reported by
COOP Observer
Coordinates
40.473, -90.207 (the zone’s center; the record gives no point)

Weather observers measured 6 to 8 inches of snow across Fulton County. Numerous traffic accidents occurred as a result of snow-covered roads.

Winter Storm, De Witt

When
February 1, 12:00 AM CST to 5:30 PM CST
Where
De Witt forecast zone
Reported by
COOP Observer
Coordinates
40.175, -88.904 (the zone’s center; the record gives no point)

Weather observers measured between 2 and 4 inches of snow across DeWitt County. Ice accumulations of around 0.1 were common, while as much as 0.5 inches of sleet occurred. Over 1,000 power outages and numerous traffic accidents were reported due to the wintry weather.

Winter Storm, Schuyler

When
February 1, 12:00 AM CST to 4:00 PM CST
Where
Schuyler forecast zone
Reported by
COOP Observer
Coordinates
40.158, -90.615 (the zone’s center; the record gives no point)

Weather observers measured between 3 and 7 inches of snow across Schuyler County. Ice accumulations of around 0.2 were common. Numerous traffic accidents were reported due to the wintry weather.

Heavy Snow, Knox

When
February 1, 2:00 AM CST to 3:30 PM CST
Where
Knox forecast zone
Reported by
COOP Observer
Coordinates
40.932, -90.213 (the zone’s center; the record gives no point)

Weather observers measured 6 to 8 inches of snow across Knox County, including 6.3 inches 1 mile northeast of Dahinda and 6.0 inches in Galesburg. Numerous traffic accidents occurred as a result of snow-covered roads.

Winter Storm, Mason

When
February 1, 2:00 AM CST to 5:00 PM CST
Where
Mason forecast zone
Reported by
COOP Observer
Coordinates
40.240, -89.917 (the zone’s center; the record gives no point)

Weather observers measured between 3 and 7 inches of snow across Mason County. Ice accumulations of around 0.2 were common. Numerous traffic accidents were reported due to the wintry weather.

Heavy Snow, Peoria

When
February 1, 3:00 AM CST to 5:00 PM CST
Where
Peoria forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.760 (the zone’s center; the record gives no point)

Weather observers measured 6 to 8 inches of snow across Peoria County, including 7.1 inches in Peoria. Numerous traffic accidents occurred as a result of snow-covered roads.

Heavy Snow, Woodford

When
February 1, 3:00 AM CST to 5:00 PM CST
Where
Woodford forecast zone
Reported by
COOP Observer
Coordinates
40.788, -89.211 (the zone’s center; the record gives no point)

Weather observers measured 6 to 7 inches of snow across Woodford County, including 6.0 inches in Roanoke. Numerous traffic accidents occurred as a result of snow-covered roads.

Heavy Snow, Marshall

When
February 1, 3:00 AM CST to 3:30 PM CST
Where
Marshall forecast zone
Reported by
COOP Observer
Coordinates
41.033, -89.345 (the zone’s center; the record gives no point)

Weather observers measured around 6 inches of snow across Marshall County, including 5.6 inches in Lacon. Numerous traffic accidents occurred as a result of snow-covered roads.

Heavy Snow, Stark

When
February 1, 3:00 AM CST to 3:30 PM CST
Where
Stark forecast zone
Reported by
COOP Observer
Coordinates
41.093, -89.797 (the zone’s center; the record gives no point)

Weather observers measured around 6 inches of snow across Stark County. Numerous traffic accidents occurred as a result of snow-covered roads.

Winter Storm, McLean

When
February 1, 3:00 AM CST to 5:30 PM CST
Where
McLean forecast zone
Reported by
COOP Observer
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Weather observers measured between 4 and 7 inches of snow across McLean County, including 7.0 inches 5 miles west of Bloomington. Ice accumulations of 0.1 to 0.2 were common, while as much as 0.5 inches of sleet occurred. Numerous traffic accidents occurred due to snow and ice-covered roads.

Winter Storm, Tazewell

When
February 1, 3:00 AM CST to 5:00 PM CST
Where
Tazewell forecast zone
Reported by
COOP Observer
Coordinates
40.508, -89.513 (the zone’s center; the record gives no point)

Weather observers measured between 3 and 8 inches of snow across Tazewell County. Ice accumulations of around 0.2 were common. Numerous traffic accidents were reported due to the wintry weather.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499408, 499416, 499420, 499409, 499418, 499410, 499411, 499412, 499413, 499415, 499417.